Alert archive / Illinois / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS St. Louis, MO

April 10, 2013Randolph County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 10, 2013, 3:19 PM CDT for Randolph County, Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2013, 3:19 PM CDT (20:19 UTC)
Expired
Apr 10, 2013, 4:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Randolph County, IL

The radar

The St Louis radar (KLSX), 115 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 1:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
2.6
Supercell composite
15.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

756 
WUUS53 KLSX 102019
SVRLSX
ILC157-102100-
/O.NEW.KLSX.SV.W.0009.130410T2019Z-130410T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
319 PM CDT WED APR 10 2013

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 400 PM CDT

* AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ST. MARY...
  AND MOVING NORTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES AND CROPS IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  CHESTER...KASKASKIA AND NEW PALESTINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3784 8974 3785 8979 3788 8980 3790 8984
      3790 8985 3787 8990 3787 8992 3788 8995
      3793 8998 3795 8993 3797 8994 3803 8986
      3790 8966
TIME...MOT...LOC 2019Z 218DEG 15KT 3786 8989

HAIL...1.00IN
WIND...<50MPH

$$

KANOFSKY
1 follow-up statement
969 
WWUS53 KLSX 102038
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
338 PM CDT WED APR 10 2013

ILC157-102047-
/O.CAN.KLSX.SV.W.0009.000000T0000Z-130410T2100Z/
RANDOLPH IL-
338 PM CDT WED APR 10 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RANDOLPH COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA AND INTO EASTERN RANDOLPH COUNTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM CDT.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
EASTERN RANDOLPH COUNTY UNTIL 415 PM.

LAT...LON 3784 8974 3785 8979 3788 8980 3790 8984
      3790 8985 3787 8990 3787 8992 3788 8995
      3793 8998 3795 8993 3797 8994 3803 8986
      3790 8966
TIME...MOT...LOC 2037Z 218DEG 15KT 3792 8983

$$

KANOFSKY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 12:49 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Apr 10, 12:49 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1249 PM CDT WED APR 10 2013

.SHORT TERM...(THROUGH LATE THIS AFTERNOON)
ISSUED AT 331 AM CDT WED APR 10 2013

MAIN CONCERN TODAY CONTINUES TO BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS AND LOCALLY HEAVY RAINFALL.

OUTFLOW BOUNDARY FROM EARLIER CONVECTION HAS BEEN MOVING ACROSS
WESTERN MISSOURI THE PAST FEW HOURS AND HAS CAUSED SOME LOCALLY
GUSTY WINDS.  THERE HAS BEEN AN INCREASE IN SHOWERS AND
THUNDERSTORMS ALONG THIS BOUNDARY IN THE LAST TWO HOURS THAT WILL
MOVE ACROSS CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL
ILLINOIS THROUGH 12Z.  WHILE THIS BOUNDARY MAY CONTINUE TO MOVE EAST
THE NEXT FEW HOURS AS THE LOW LEVEL JET VEERS...THIS TREND WILL
LIKELY END BY MID MORNING AS DEEP LAYER FLOW BACKS IN RESPONSE
TROUGH ROUNDING THE BASE OF THE UPPER FLOW TO OUR WEST.  DO EXPECT
SHOWERS AND STORMS TO INCREASE IN COVERAGE FROM WEST TO EAST THROUGH
THE DAY AS LARGE MID-LEVEL ASCENT INCREASES AHEAD OF AFOREMENTIONED
TROUGH.  LATEST RAP/LOCAL WRF/GFS ALL SHOW THAT 925-850MB MOISTURE
CONVERGENCE WILL INCREASE SIGNIFICANTLY ALONG AND BEHIND THE FRONT
BETWEEN 18-24Z WHICH WILL INCREASE AREAL COVERAGE OF STORMS.  MODEL
GUIDANCE STILL SUGGESTS THAT SURFACE LOW WILL STILL BE JUST
NORTHWEST OF STL AT 18Z WITH THE SURFACE FRONT EXTENDING TO THE
SOUTH.  IF THIS IS THE CASE...THEN AMPLE INSTABILITY AND DEEP LAYER
SHEAR OF 40-50KTS WILL FAVOR A FEW SEVERE THUNDERSTORMS.  THE
PRIMARY THREATS WILL BE HAIL AND WIND...WITH THE POSSIBILITY OF A
FEW TORNADOES GIVEN 0-1KM BULK SHEAR AROUND 20KTS.  THE DEEP LAYER
FLOW BEING NEARLY PARALLEL TO THE SURFACE FRONT SUGGESTS THAT STORMS
THAT DEVELOP ALONG THE COLD FRONT TODAY WILL QUICKLY MERGE INTO A
LINE AS THEY MOVE EAST.  WILL CONTINUE TO MENTION LOCALLY HEAVY
RAINFALL AS THE PARALLEL FLOW ALSO FAVORS CELL TRAINING IN AN
ENVIRONMENT WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES.  FLASH
FLOOD GUIDANCE VALUES ARE RATHER HIGH GIVEN THAT THERE HAS NOT BEEN
MUCH RAINFALL SO FAR THIS MONTH...SO WILL HOLD OFF ON ISSUING ANY
FLOOD WATCH.

BRITT

.LONG TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 331 AM CDT WED APR 10 2013

SLOW MOVING MID-UPPER LEVEL LOW WILL MOVE EWD THROUGH NEBRASKA TGT
AND INTO WRN IA BY 12Z THU...WHILE A SFC LOW JUST NW OF STL MOVES
INTO NERN IL BY 12Z THU.  A COLD FRONT TRAILING THE SFC LOW WILL
SWEEP E OF OUR FORECAST AREA BY 12Z THU. PREFER THE NCEP 4 KM WRF
SOLUTION WHICH HAS MOST OF THE CONVECTION ACROSS NERN AND CNTRL MO
AND W CNTRL IL AROUND 00Z THU...THEN MOVES IT RELATIVELY QUICKLY
EWD WITH MOST OF THE CONVECTION LATE TGT ACROSS SERN MO AND SWRN
IL. THIS CONVECTION SHOULD BE E-SE OF OUR FORECAST AREA BY 12Z
THU. THE NAM MODEL APPEARS TO HAVE A LITTLE TOO MUCH POST FRONTAL
PRECIPITATION TGT. THERE WILL BE THE POTENTIAL FOR DAMAGING WIND
GUSTS THIS EVNG MAINLY ACROSS SERN MO AND SWRN IL...S AND E OF STL
AS THE LINE OF CONVECTION MOVES THROUGH THIS AREA. COOLER
TEMPERATURES CAN BE EXPECTED LATE TGT...ESPECIALLY ACROSS NERN AND
CNTRL MO DUE TO STRONG LOW LEVEL CAA BEHIND THE COLD FRONT/850 MB
TROUGH. LITTLE PRECIPITATION IS EXPECTED ON THU AS THE DRY SLOT
MOVES NEWD INTO OUR AREA...THERE MAY BE SOME LIGHT RAIN ACROSS
NERN MO AND W CNTRL IL IN THE WRAP AROUND LOW LEVEL MOISTURE S OF
THE SLOW MOVING UPPER LEVEL LOW AND AN ASSOCIATED OCCLUDED SFC
LOW IN IA. STRONG CAA WILL CONTINUE ON THU WITH BELOW NORMAL HIGH
TEMPERATURES EXPECTED. THE ZERO DEGREE C 850 MB ISOTHERM SHOULD
DROP SEWD TO AT LEAST STL BY 00Z FRI. COLD CONDITIONS WILL
CONTINUE THU NGT THROUGH FRI NGT AS THE UPPER LEVEL LOW MOVES NEWD
THROUGH THE GREAT LAKES REGION AND A SFC RIDGE BUILDS SEWD INTO
MO. A STRONG NW FLOW SHORTWAVE DROPPING SEWD THROUGH IA AND IL FRI
NGT WILL BRING A REINFORCING SHOT OF COLD AIR INTO THE REGION.
WILL SEE THE START OF A WARMING TREND SAT AFTN AS THE UPPER LEVEL
HEIGHTS BEGIN TO RISE...AND AS THE SFC/850 MB RIDGE SHIFTS SE OF
OUR FORECAST AREA WITH SFC/LOW LEVEL WINDS BECOMING S/SWLY BY SAT
AFTN OR EVNG. MODELS STILL HINTING AT SOME WAA PRECIPITATION SAT
NGT INTO SUN MRNG. THEN THE POTENTIAL FOR MORE PRECIPITATION
BEGINNING SUN NGT OR MON AS A COLD FRONT SAGS SLOWLY SWD THROUGH
THE REGION...THEN BECOMES NEARLY STATIONARY ACROSS OUR FORECAST
AREA.

GKS

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1240 PM CDT WED APR 10 2013

PLENTY OF AVIATION CONCERNS OVER THE NEXT 24 HOURS DUE TO SHOWERS
AND THUNDERSTORMS AS WELL AS LOW CEILINGS. IFR CEILINGS AROUND 500
FEET HAVE ALREADY BECOME PREVALENT AT KCOU AND KUIN ALONG WITH
LIGHT-MODERATE RAIN AND EMBEDDED THUNDERSTORMS BEHIND THE COLD
FRONT. SEE NO REASON WHY THESE AFOREMENTIONED CEILINGS WOULD
IMPROVE LOOKING SO PREVAILED IFR CEILINGS UNTIL TOMORROW MORNING
WHEN CONDITIONS SHOULD FINALLY IMPROVE AS SFC LOW DEPARTS TO THE
NORTH AND EAST. FOR THE METRO TAFS...AREA IS STILL IN THE WARM
SECTOR AHEAD OF THE COLD FRONT WITH ISOLATED SHOWERS/STORMS
POSSIBLE THROUGH LATE THIS AFTERNOON BEFORE MAIN PUSH OF SHOWERS
AND STORMS MOVES THROUGH THIS EVENING. SOME OF THESE STORMS STILL
HAVE THE POSSIBILITY OF BEING STRONG TO SEVERE ALTHOUGH HIGHER
LIKELIHOOD OF SEVERE STORMS WILL PROBABLY JUST TO THE SOUTHEAST OF
METRO TAF SITES WHERE BETTER INSTABILITY RESIDES. CEILINGS SHOULD
LOWER IN THE WAKE OF THE HEAVIER SHOWERS AND STORMS WITH LIGHT
RAIN CONTINUING EARLY TOMORROW MORNING.

SPECIFICS FOR KSTL...

METROPOLITAN ST. LOUIS IS STILL IN THE WARM SECTOR AHEAD OF THE COLD
FRONT WITH ISOLATED SHOWERS/STORMS POSSIBLE THROUGH LATE THIS
AFTERNOON BEFORE MAIN PUSH OF SHOWERS AND STORMS MOVES THROUGH
THIS EVENING. SOME OF THESE STORMS STILL HAVE THE POSSIBILITY OF
BEING STRONG TO SEVERE ALTHOUGH HIGHER LIKELIHOOD OF SEVERE STORMS
WILL PROBABLY JUST TO THE SOUTHEAST OF ST. LOUIS WHERE
BETTER INSTABILITY RESIDES. CEILINGS SHOULD LOWER IN THE WAKE OF
THE HEAVIER SHOWERS AND STORMS WITH LIGHT RAIN CONTINUING EARLY
TOMORROW MORNING. CEILINGS ARE THEN FORECAST TO RISE INTO THE MVFR
CATEGORY BY MID AFTERNOON.

GOSSELIN

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 10, 4:40 AM CDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT WED APR 10 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-110945-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
440 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE AREA TODAY AND
THIS EVENING. SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. LOCALLY HEAVY
RAINFALL IS POSSIBLE WITH THESE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

GKS

In the hours before

Local storm report, Apr 10, 1:00 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     HAIL             NOKOMIS                 39.30N  89.29W
04/10/2013  M0.25 INCH       MONTGOMERY         IL   TRAINED SPOTTER

            LAST LESS THAN 2 MINUTES

&&

KARLZ
Local storm report, Apr 10, 2:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     HAIL             COLUMBIA                38.95N  92.33W
04/10/2013  E0.25 INCH       BOONE              MO   EMERGENCY MNGR

            HAIL OBSERVED NEAR HIGHWAY 63 AND HIGHWAY AC.

&&

GOSSELIN
Local storm report, Apr 10, 2:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
259 PM CDT WED APR 10 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             2 WNW UNION             38.46N  91.05W
04/10/2013  E1.00 INCH       FRANKLIN           MO   AMATEUR RADIO

&&

FUCHS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:16 PM CDTSevere Thunderstorm WarningLSXJersey, Madison44 min
Apr 10, 3:26 PM CDTSevere Thunderstorm WarningLSXRandolph49 min
Apr 10, 4:08 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin52 min
Apr 10, 4:20 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison40 min
Apr 10, 4:38 PM CDTSevere Thunderstorm WarningLSXWashington37 min
Apr 10, 4:43 PM CDTTornado WarningLSXWashington17 min
Apr 10, 4:48 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery42 min
Apr 10, 4:59 PM CDTSevere Thunderstorm WarningLSXMarion46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.